Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

June 25, 20096 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 25, 2009, 3:26 PM MDT for 6 counties in Utah. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 3:26 PM MDT (21:26 UTC)
Expired
Jun 25, 2009, 4:30 PM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 74 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4342 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252126
SVRSLC
UTC003-011-035-045-049-057-252230-
/O.NEW.KSLC.SV.W.0036.090625T2126Z-090625T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOX ELDER COUNTY IN UTAH
  DAVIS COUNTY IN UTAH
  SALT LAKE COUNTY IN UTAH
  NORTHEASTERN TOOELE COUNTY IN UTAH
  NORTHWESTERN UTAH COUNTY IN UTAH
  SOUTHWESTERN WEBER COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 28 MILES WEST OF HOOPER TO 8 MILES SOUTHWEST OF LEHI...OR
  ALONG A LINE EXTENDING FROM 36 MILES WEST OF OGDEN TO 17 MILES
  SOUTHWEST OF SANDY...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HERRIMAN AROUND 330 PM MDT...
  RIVERTON...MAGNA...LEHI AND BLUFFDALE AROUND 335 PM MDT...
  WEST VALLEY CITY...WEST JORDAN...KEARNS AND AMERICAN FORK AROUND
  340 PM MDT...
  WEST VALLEY CITY AROUND 345 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4096 11179 4095 11181 4087 11176 4087 11173
      4059 11155 4058 11159 4050 11157 4045 11161
      4040 11158 4019 11232 4108 11312 4151 11216
TIME...MOT...LOC 2125Z 242DEG 30KT 4121 11263 4035 11198

$$

ES
2 follow-up statements
000 
WWUS55 KSLC 252157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT THU JUN 25 2009

UTC003-011-035-045-049-057-252230-
/O.CON.KSLC.SV.W.0036.000000T0000Z-090625T2230Z/
UTAH UT-SALT LAKE UT-TOOELE UT-DAVIS UT-WEBER UT-BOX ELDER UT-
357 PM MDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN BOX ELDER...SOUTHWESTERN WEBER...DAVIS...
NORTHEASTERN TOOELE...SALT LAKE AND NORTHWESTERN UTAH COUNTIES...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES WEST OF WEST WARREN TO LEHI...MOVING EAST AT
25 MPH.

WIND GUSTS OF 55 TO 60 MPH HAVE BEEN OBSERVED WITH THESE STORMS NEAR 
BACCHUS HIGHWAY IN FAR WESTERN SALT LAKE COUNTY...AND ALONG 
INTERSTATE 80 IN TOOELE COUNTY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST VALLEY CITY AND DRAPER AROUND 400 PM MDT...
  TAYLORSVILLE...SANDY...MIDVALE AND HIGHLAND AROUND 405 PM MDT...
  SALT LAKE CITY INTERNATIONAL AIRPORT...SANDY...PLEASANT GROVE 
  AND MURRAY AROUND 410 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4111 11189 4089 11178 4086 11172 4059 11155
      4058 11159 4050 11157 4045 11161 4040 11158
      4019 11232 4062 11242 4120 11285 4151 11216
TIME...MOT...LOC 2154Z 249DEG 21KT 4124 11235 4036 11185

$$

ROGOWSKI/MERRILL
000 
WWUS55 KSLC 252227
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT THU JUN 25 2009

UTC003-011-035-045-049-057-252234-
/O.EXP.KSLC.SV.W.0036.000000T0000Z-090625T2230Z/
UTAH UT-SALT LAKE UT-TOOELE UT-DAVIS UT-WEBER UT-BOX ELDER UT-
427 PM MDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX ELDER...
SOUTHWESTERN WEBER...DAVIS...NORTHEASTERN TOOELE...SALT LAKE AND
NORTHWESTERN UTAH COUNTIES WILL EXPIRE AT 430 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS UP TO 50 MPH ARE 
STILL POSSIBLE...PARTICULARLY IN DAVIS AND WEBER COUNTIES. 

LAT...LON 4111 11189 4089 11178 4086 11172 4059 11155
      4058 11159 4050 11157 4045 11161 4040 11158
      4019 11232 4062 11242 4120 11285 4151 11216
TIME...MOT...LOC 2224Z 249DEG 21KT 4130 11213 4042 11164

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:02 AM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 10:02 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT THU JUN 25 2009

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLIDE TO THE EAST
TODAY AS LOW PRESSURE JUST OFF THE PACIFIC COAST MOVES INLAND.
THIS PACIFIC SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
FRIDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA THIS WEEKEND.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY
MOVING ACROSS EXTREME SOUTHWESTERN UTAH THIS MORNING. ADDITIONAL
DEVELOPMENT IS NOTED ACROSS NORTHWESTERN ARIZONA AS WELL AS
SOUTHERN NEVADA. THIS CONVECTION IS NOT DEPICTED WELL ON EITHER THE
12Z NAM OR THE 12Z GFS. UPDATED POPS THIS MORNING AND THIS
AFTERNOON TO INCREASE CHANCES ACROSS SOUTHWESTERN UTAH. ALSO
LOWERED TEMPS A COUPLE DEGREES DUE TO INCREASING CLOUDINESS AND
MIDLEVEL COLD AIR ADVECTION.

CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. GIVEN THE INVERTED-V CHARACTER TO THE 12Z SOUNDINGS AT
BOTH SLC AND DESERT ROCK...EXPECT THE MAIN THREAT FROM ANY
CONVECTION WILL BE BRIEF GUSTY WINDS. INCREASING PW VALUES ARE
NOTED ON THE NAM ACROSS SOUTHEAST UTAH AND EXTREME SOUTHWESTERN
UTAH LATER THIS AFTERNOON. THERE MAY BE ENOUGH MOISTURE FOR HEAVY
RAINFALL IN THE STRONGER CELLS.

THE UPPER LEVEL LOW NEARING THE SOUTHERN CALIFORNIA COAST THIS
AFTERNOON WILL EJECT NORTHEASTWARD OVERNIGHT TONIGHT. IN
ADDITION...A JET STREAK WITH VALUES NEARING 60 TO 70 KTS WILL BE
LOCATED ALONG THE EAST SIDE OF THE UPPER LEVEL LOW. THIS WILL
ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE AREA. PW VALUES ARE
EXPECTED TO INCREASE TO NEAR 1.40 INCHES ACROSS EASTERN
UTAH...WITH VALUES NEARING 1.00 INCHES NEAR SALT LAKE CITY.

WITH A COMBINATION OF SHEAR...LIFT AND MOISTURE...THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
TOMORROW. LIMITING FACTORS ARE PRESENT HOWEVER. THE MAIN FORCING
IS EXPECTED TO MOVE THROUGH THE AREA DURING THE MORNING TO EARLY
AFTERNOON. THIS MAY ENHANCE CLOUDINESS AND THEREFORE DECREASE THE
ABILITY FOR THE ATMOSPHERE TO DESTABILIZE.
NEVERTHELESS...LOCALIZED FLASH FLOODING WILL BE A THREAT TOMORROW
ACROSS THE SLOT CANYONS AND DRY WASHES OF SOUTHERN UTAH. IF THE
ATMOSPHERE IS ABLE TO DESTABILIZE ENOUGH...SMALL HAIL AND GUSTY
WINDS WILL ALSO BE POSSIBLE.

FOLLOWING THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...WINDS ARE EXPECTED TO BECOME NORTHWEST AT THE SLC
TERMINAL BETWEEN 1900 UTC AND 2100 UTC. HOWEVER...THERE IS A 20
PERCENT CHANCE THAT THE WIND SWITCH COULD OCCUR AS EARLY AS 1800
UTC. THERE IS ALSO A 30 PERCENT CHANCE THAT THE TERMINAL COULD BE
IMPACTED BY ERRATIC OUTFLOW WINDS FROM CONVECTION AFTER 1800 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 25, 9:45 AM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT THU JUN 25 2009

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
945 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY. A FEW OF THE STORMS OVER SOUTHERN UTAH MAY PRODUCE HEAVY
RAINFALL THIS AFTERNOON AND EVENING. IN ADDITION...STRONG GUSTY
WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE ON FRIDAY AS AN UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT MOVE THROUGH THE REGION. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AND ONCE AGAIN...A FEW OF
THE STORMS MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 25, 2:29 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     9 SW DUGWAY             40.16N 112.89W
06/25/2009  M63 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:30 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     9 SW DUGWAY             40.16N 112.89W
06/25/2009  M63.00 MPH       TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:34 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
06/25/2009  M61 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 3:01 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
06/25/2009  M58 MPH          TOOELE             UT   MESONET

0255 PM     TSTM WND GST     5 NNW DUGWAY            40.30N 112.78W
06/25/2009  M59 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 3:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     7 NNE CLIVE             40.76N 113.01W
06/25/2009  M60 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 3:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     5 NNW DUGWAY            40.30N 112.78W
06/25/2009  M59 MPH          TOOELE             UT   MESONET

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:52 PM MDTSpecial Weather StatementSLCTooele53 min
Jun 25, 2:21 PM MDTSevere Thunderstorm WarningSLCTooele39 min
Jun 25, 2:43 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele47 min
Jun 25, 4:37 PM MDTSpecial Weather StatementSLCCache, Morgan, Rich, Summit, Weber38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.